Heavy Rain, Steuben
- When
- July 24, 2:10 PM EST to 2:20 PM EST
- Where
- Steuben County, Thurston
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -77.270
One inch of rain fell in 20 minutes.
An upper level low pressure system with cold air aloft helped to develop scattered showers and thunderstorms across central New York. Along with heavy rain, a few of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level low pressure system with cold air aloft helped to develop scattered showers and thunderstorms across central New York. Along with heavy rain, a few of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 24, 2:04 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 304 PM EDT FRI JUL 24 2009 .SYNOPSIS... WEAK HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT BRING AN END TO OUR SHOWERS AND STORMS OVERNIGHT. LOW PRESSURE OVER THE GREAT LAKES WILL PUSH A FRONT THROUGH THE AREA LATE SATURDAY AND BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SHRT WV MVG THRU WRN NY ATTM HELPING TO TRIGGER SCT SHWRS AND STORMS OVER THE AREA. ELECTED TO KEEP LIKELY POS FOR A FEW HRS THIS EVE MAINLY DUE TO THE GOOD CVRG OF THE STORMS CRNTLY ON THE RADAR MOSAIC. LTR THIS EVE...SHRT WV PULLS NE AND THE AREA COMES UNDER AN ANREA OF WEAK DVM BRINGING AN END TO THE SHWRS AND EVEN ALLOWING THE SKIES TO CLR. HIER DEW PTS WITH MOD CROSSOVER TEMPS WILL WORK WITH LGT WINDS TO ALLOW CNSRBL FOG TO FORM OVRNGT. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY /... SRT WV RDG AND DRIER AIR BLDS FOR SAT AHD OF THE NEXT SHRT WV. THIS NEXT WV LOOKS QUITE STRONG AND HAS A SFC REFLECTION IN THE FORM OF AN OPEN WV AND SHRP SFC TROF. THIS SHD TRIGGER A BKN LINE AND AREA OF SHWRS AND TRWS LATE SAT AND SAT NGT AS IT ROTATES THRU THE OLD CLSD LOW. FNT STALLS AND WEAKENS SUN AS IT BECOMES PARALLEL TO THE LOW LVL FLOW. THIS SHD RESULT IN CONT SHWRS AND TRWS DURING THE DAY. ON SUN...UPR LOW FINALLY BEGINS TO LIFT NWRD IN RESPONSE TO THE WRN ATLANTIC RDG...WHICH BEGINS TO SHOW SIGNS OF BLDG WWRD. THIS ALLOWS THE FCST AREA TO FNLY SEE SOME BLDG HGTS AND WRMR AIR. HWVR...CYCLONIC FLOW CONTS OVER THE FCST AREA SO THE THREAT OF SCT CONV CONTS...ESP IN THE AFTN WITH MAX HTG. ON MON...FLOW BECOMES A BIT FLATTER AS THE RDG CONTS TO BLD...BUT STILL SOME RIPPLES PASSING BY MAY HELP TO TRIGGER AFTN CONV. && .LONG TERM /MONDAY THROUGH THURSDAY/... THIS PERIOD WILL BE CHARACTERIZED BY A MOIST SOUTHWESTERLY FLOW PATTERN...AS A RIDGE SLOWLY BUILDS TOWARDS US FROM THE WESTERN ATLANTIC...AND A TROUGH GRADUALLY FILLS ACROSS THE GREAT LAKES REGION. THIS GENERALLY SPELLS NEAR NORMAL TEMPERATURES (DAYTIME HIGHS NOT FAR FROM 80)...AND A DAILY CHANCE OF SHOWERS OR THUNDERSTORMS. FROM THIS EARLY VANTAGE POINT...THE MOST WIDESPREAD SHOWERS MAY COME LATER WEDNESDAY AND THURSDAY...AS A SLOW MOVING FRONT APPROACHES THE REGION. FOR THE REST OF THIS TIME FRAME...SHOWERS SHOULD BE MORE SCATTERED IN NATURE...AND CONCENTRATED MOSTLY DURING THE AFTERNOON OR EVENING HOURS. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... MOSTLY VFR EXPECTED THROUGH 18Z SATURDAY...WITH PERHAPS BRIEF RESTRICTIONS IN PASSING SHOWERS/THUNDERSTORMS THIS AFTERNOON. THE ONLY OTHER SIGNIFICANT ISSUE THIS PERIOD IS KELM LATE TONIGHT/EARLY SATURDAY...WHEN A PERIOD OF IFR FOG IS FORESEEN. THIS FOG SHOULD BURN OFF BY MID-MORNING SATURDAY. WEST TO SOUTHWEST WINDS AROUND 10 KT THIS AFTERNOON...SHOULD BECOME LIGHT AND VARIABLE OVERNIGHT...THEN PICK UP AGAIN BY MIDDAY SATURDAY TO 10-15 KT FROM THE SOUTH. OUTLOOK... SAT NGT AND SUN...RESTRICTIONS LIKELY DEVELOPING...AS SHOWERS/POSSIBLE THUNDERSTORMS MOVE IN. MON AND TUE...MAINLY VFR RETURNS...BUT BRIEF RESTRICTIONS POSSIBLE IN AFTERNOON/EVENING THUNDERSTORMS. EARLY MORNING RESTRICTIONS ALSO POSSIBLE IN FOG...MOSTLY KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM LONG TERM...MLJ AVIATION...MLJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 251 AM EDT FRI JUL 24 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-250700- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 251 AM EDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. A FEW OF THESE STORMS WILL PRODUCE PEA SIZED HAIL...WIND GUSTS OF 30 TO 40 MPH...AND TORRENTIAL DOWNPOURS. ISOLATED SEVERE THUNDERSTORMS ARE A POSSIBILITY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 244 PM EDT FRI JUL 24 2009 NYZ022-241930- STEUBEN NY- 244 PM EDT FRI JUL 24 2009 ...STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL STEUBEN COUNTY... * AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HARTSVILLE...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HARTSVILLE AT 300 PM EDT... HORNELL AND NORTH HORNELL AT 310 PM EDT... CANISTEO AT 315 PM EDT... FREMONT AT 320 PM EDT... BUENA VISTA AT 330 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. HEDEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 246 PM EDT FRI JUL 24 2009 NYZ015>017-022-241930- CAYUGA NY-SENECA NY-STEUBEN NY-YATES NY- 246 PM EDT FRI JUL 24 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA...NORTHEASTERN STEUBEN...SOUTHWESTERN CAYUGA AND YATES COUNTIES... * AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR YATESVILLE...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MILO MILLS AND PENN YAN AT 300 PM EDT... MILO CENTER AND BELLONA STN AT 305 PM EDT... MAYS MILLS AND HIMROD AT 310 PM EDT... DRESDEN AT 315 PM EDT... WILLARD AND KENDAIA AT 325 PM EDT... ROMULUS AND OVID AT 330 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MJ
The Binghamton radar (KBGM), 106 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
2 heavy rain, 1 hail. Local standard time, as filed.
One inch of rain fell in 20 minutes.
One hour rainfall measured 1.12 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187505, 187503, 187506.